# SDR ASAA0080098

- Difficulty date: February 7, 2000
- Submitted: January 10, 2001
- Operation: Air carrier
- Aircraft: N972AS
- Make and model: Doug DC-9-83
- Aircraft serial: 53448
- Engine: Pwa JT8D217C
- Engine time: 33,703 hours, 21,870 cycles
- System (JASC): 7250 · Turbine Section
- Part: Turbine
- Condition: Failed
- Location: Lt Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

SFO - AIR TURNBACK OF FLT 289, TOWER REPORTED SPARKS COMING FROM LEFT ENGINE ON TAKEOFF.  ALL ENGINE INDICATIONS WERE NORMAL.  RETURNED TO SFO AND LANDED UNEVENTFULLY.  REPLACED THE LEFT ENGINE.  SHOP TEARDOWN REVEALED 8TH STAGE STATOR VANE FAILURE, TWO VANES FRACTURED AT THE SHROUD AND CAUSED DOWNSTREAM DAMAGE.  PRATT AND WHITNEY IS CONDUCTING FURTHER ANALYSIS OF THE HARDWARE TO DETERMINE THE CAUSE OF THE STATOR VANE FAILURE.  (M)
